MAUDE Adverse Event Report: C.R. BARD, INC. (COVINGTON) -1018233 BARDEX®LUBRICATH® FOLEY CATHETER ALCOCK MODEL; FOLEY CATHETER (LATEX)

C.R. BARD, INC. (COVINGTON) -1018233 BARDEX®LUBRICATH® FOLEY CATHETER ALCOCK MODEL; FOLEY CATHETER (LATEX)
Model Number 0134L20
Medical Device Problem Code Material Twisted/Bent (2981)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 03/14/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Per direction by fda in a letter dated, july 20, 2018, this emdr is being filed to submit new information obtained based on the complaint investigation results.The initial report for this event was submitted in the quarter 1 2018 asr report.However, supplemental reports regarding the asr are no longer being accepted.It was agreed upon with the fda that the date of awareness would be the date of the letter received, which is july 20, 2018.Received one lubri catheter.The reported event is confirmed but the cause is unknown.The device was evaluated.The visual evaluation device noted that the inflation valve was depressed and flush with the end of the cap.Dissection of the valve noted that the body flute appeared crushed on the end proximal to the catheter shaft.The dimensions were to specification.However, the crushed body flute diameter was elliptical rather than circular.The shorter cross section of the ellipse measured 0.246" when the specification designed to secure the flute within the inflation arm is 0.27".The balloon was inflated with a slip tip syringe.The cap came off from the end of the inflation arm when manipulated during inflation.The device history record was reviewed and found nothing that could have caused or contributed to the reported event.The instructions for use state the following: single use only [warnings]: method for use: do not inflate the balloon in the urethra.[the urethra may be injured]; do not pull the catheter hard.[the bladder/urethra may be injured].Applicable patients: patients with delirium who might pull out catheter [when patient tugs at catheter unconsciously, the bladder and urethra may be damaged].[contraindications]: method for use: do not reuse.Do not resterilize.Be careful that the catheter is not exposed to ointments, contrast medium or oil-based lubricants (including vegetable oils such as olive oil, mineral oils such as white petrolatum and animal oils).[they may damage the device and may burst balloon].Do not hold the device with forceps, etc.Avoid contact with any blades or sharp-edged instruments.[catheter damage may cause balloon rupture and accidental balloon removal or failure to deflate or remove the balloon].Applicable patients: patients who are or have been allergic to natural rubber latex; patients with known allergy to silver-containing catheter.[shape, configuration and principles]: bardex® silver lubricath® foley catheter is a balloon catheter.Some may include a syringe prefilled with sterile water and a water-soluble lubricant as an accessory.Material: balloon catheter: natural rubber latex, polyurethane, silver.This product is made with bacti-guard® silver alloy coating.Sizes of catheters: available in sizes 12 to26every 2fr.Balloon catheter.Accessories.Syringe prefilled with sterile water; water-soluble lubricant ; (neither of them may be included in some product variations).[intended use & effect- efficacy]: this device is an indwelling catheter in the bladder for urinary drainage.[directions for use]: method of use: the device is intended for single use only and is not reusable.Cleanse the area around the external urethral meatus with the cotton balls immersed in the antiseptics.Lubricate the distal end of the catheter with water-soluble lubricant.Insert catheter into the urethral meatus and advance it until the balloon enters the bladder and urine flows out through the catheter.Using a needle-less syringe, infuse the specified volume of sterile water into the inflation lumen to inflate the balloon.Pull catheter to seat the balloon at the level of the bladder neck and secure placement.To deflate balloon and remove catheter, insert a luer tip (needleless) syringe in the inflation valve to allow the water to drain spontaneously.After balloon deflation, withdraw the catheter while confirming that no resistance is encountered.Precautions for use: when resistance is encountered in inserting catheter, stop the procedure and remove the catheter.When deflating balloon, do not aspirate with a syringe by hands.[the inflation lumen for balloon deflation may be occluded by negative pressure, and as a result the catheter cannot be removed].When inserting catheter with a stylet, confirm that the stylet has reached the tip of the catheter, and make sure to keep the stylet in place inside the catheter during insertion.No substance except sterile water should be used to inflate the balloon.[if contrast medium is used, balloon may burst.If normal saline is used, crystallized salt may occlude the inflation lumen to prevent deflation of the balloon.If air is used, air may escape to cause inadvertent deflation of the balloon so that the catheter may come out prematurely].Do not wipe catheter surface with organic solvents such as alcohol.Do not aspirate urine through drainage funnel wall.Since movement of the body, etc.May twist or bend catheter to cause occlusion, care should be taken to fix the catheter securely.When urinary flow cannot be noted, confirm that the catheter is neither occluded nor broken.[precautions]: precautions for use (exercise caution when using the device in the following patients).Exercise caution when using the device in patients with high urinary calcium levels as encrustation on the balloon surface, catheter occlusion or damage may occur.Important precautions: when catheter is inadvertently removed, inspect the balloon and shaft of catheter for rupture, defect, etc.Before inserting a new catheter.When any part of the balloon and/or the catheter is missing, consider removing them using a cystoscope.When it is difficult to remove catheter by deflating the balloon, take appropriate measures according to the section ¿troubleshooting¿.Troubleshooting: when it is difficult to remove catheter by deflating the balloon (expressed as ¿removal-difficult case¿ hereinafter), take appropriate measures according to the following procedures.The following two methods are available for removal-difficult cases.Non-rupture method (sterile water is withdrawn without bursting the balloon).Balloon-rupture method with balloon-rupture method, fragments of the ruptured balloon may remain in the bladder.Therefore, try non-rupture method first.Non-rupture method: attach luer tip syringe to the inflation valve.Inject an additional amount of sterile water into the inflation lumen and pump the plunger.If situation wouldn't be improved with 1), sever the inflation funnel of valve.(fig.1).Fig.1.If situation wouldn¿t be improved with 2), sever the catheter shaft while holding it with forceps so that the distal segment may not be drawn into the urethra.(fig.2).Fig.2.If situation wouldn't be improved with 3), insert a needle into the inflation lumen and pump the plunger.(fig.3) fig.3.If situation wouldn't be improved with 4), insert a fine steel wire through the inflation lumen of catheter.(fig.4).Fig.4.Balloon-rupture method: inject 100-200ml/cc of saline solution warmed to body temperature into the bladder through the drainage lumen, and then inject a large amount of water or 10-15 ml/cc of mineral oil into the balloon through the inflation lumen with a needle to induce rupture.After rupture of the balloon, irrigate the bladder.(fig.5).Fig.5.If situation wouldn't be improved with 1), attempt following procedures.Under the radioscopic observation, infuse a contrast medium into the bladder, and burst the balloon by suprapubic puncture of the bladder.(fig.6) fig.6.In male patients, burst the balloon by puncture with a needle from the perineal (or suprapubic) region or through the rectum under ultrasonographic guidance.(fig.7).Fig.7.In female patients, burst the balloon by insertion of a needle along the urethra.(fig.8).Fig.8.Malfunction and adverse events: malfunction: catheter kinking, damage, rupture; difficulty or failure to remove the device ; occlusion of catheter inner lumens; encrustation.Accidental removal of the device due to leakage of sterile water or balloon rupture.Device damage due to inappropriate use.Adverse events: urinary-tract infection; hemorrhage, hematuria; allergy reaction to the device; calculus formation; edema; pain ; discomfort; injury of bladder or urethral; urethritis, urinary incontinence; retained balloon fragments.[storage method and expiration date]: storage: store in a dry, cool place away from heat, moisture, and direct sunlight.Expiration date: indicated on the direct package and the outer box.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that the user found the stem of the inflation valve on the catheter was depressed when the package was opened.Reason for report: investigation results.Report id number: (b)(4).Initial asr report submitted: quarter 1/2018.Corresponding exemption number: e1997042.

Brand Name
BARDEX®LUBRICATH® FOLEY CATHETER ALCOCK MODEL
Common Device Name
FOLEY CATHETER (LATEX)
Manufacturer (Section D)
C.R. BARD, INC. (COVINGTON) -1018233
8195 industrial blvd
covington GA 30014
MDR Report Key7742837
Report Number1018233-2018-03243
Device Sequence Number13804265
Product Code KOD
UDI-Device Identifier00801741018763
UDI-Public(01)00801741018763
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K922431
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,other
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 08/02/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/02/2022
Device Model Number0134L20
Device Catalogue Number0134L20
Device Lot NumberBR7196
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/05/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/20/2018
Initial Report FDA Received Date08/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1